Alert archive / Utah / Flash Flood Warnings in 2012
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 14, 2012, 1:08 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 1:08 PM MDT (19:08 UTC)
- Expired
- Jul 14, 2012, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 182 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
141
WGUS55 KGJT 141908
FFWGJT
UTC019-037-142200-
/O.NEW.KGJT.FF.W.0006.120714T1908Z-120714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
108 PM MDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SAN JUAN COUNTY IN SOUTHEAST UTAH...
SOUTHERN GRAND COUNTY IN EAST CENTRAL UTAH...
* UNTIL 400 PM MDT
* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FAST DEVELOPING THUNDERSTORMS SOUTH AND WEST OF CANYONLANDS
NATIONAL PARK. THESE STORMS HAVE THE POTENTIAL FOR
SIGNIFICANT RAINFALL WITHIN A SHORT PERIOD OF TIME. RAINFALL
AMOUNTS WILL RANGE FROM ONE HALF TO ONE INCH OF RAIN BENEATH THE
HEAVIEST SHOWERS. THESE STORMS ARE MOVING NORTHEAST TOWARD
CANYONLANDS NATIONAL PARK AND THE TOWN OF MOAB.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING AND
MUD DEBRIS FLOWS TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE
HEAVY SHOWERS FLOODING INCLUDE...CASTLE VALLEY...MOAB...ARCHES AND
CANYONLANDS NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...DRY WASHES AND ARROYOS...SLOT CANYONS...COUNTRY
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3765 11040 3785 11034 3786 11018 3794 11018
3799 11012 3799 11001 3807 11005 3818 10991
3825 10992 3839 11004 3846 11005 3848 11001
3852 11005 3855 11000 3858 11007 3864 11006
3871 11012 3888 11012 3889 10920 3766 10946
$$
PF3 follow-up statements
659
WGUS75 KGJT 141930
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SAT JUL 14 2012
UTC019-037-142200-
/O.CON.KGJT.FF.W.0006.000000T0000Z-120714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
130 PM MDT SAT JUL 14 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN GRAND AND
NORTHERN SAN JUAN COUNTIES UNTIL 400 PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE NEEDLES SECTION OF
CANYONLANDS NATIONAL PARK. THUNDERSTORMS ARE LOCATED OVER BUTLER
WASH...IMPACTING THE ELEPHANT DRUID ARCH TRAIL. PEOPLE IN THIS AREA
SHOULD AVOID LOW LYING AREAS AND DRY WASHES OR SLOT CANYONS.
THUNDERSTORMS ARE MOVING NORTH TO NORTHEAST AT 25 MPH AND WILL REACH
THE MOAB VICINITY BETWEEN 200 AND 230 PM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CASTLE
VALLEY...MOAB...CANYONLANDS AND ARCHES NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...DRY WASHES AND ARROYOS...SLOT CANYONS...COUNTRY
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3765 11040 3785 11034 3786 11018 3794 11018
3799 11012 3799 11001 3807 11005 3818 10991
3825 10992 3839 11004 3846 11005 3848 11001
3852 11005 3855 11000 3858 11007 3864 11006
3871 11012 3888 11012 3889 10920 3766 10946
$$
PF312
WGUS75 KGJT 142049
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT SAT JUL 14 2012
UTC019-037-142200-
/O.CON.KGJT.FF.W.0006.000000T0000Z-120714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
249 PM MDT SAT JUL 14 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN GRAND AND
NORTHERN SAN JUAN COUNTIES UNTIL 400 PM MDT...
AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
EXTENSIVE AREA OF STEADY RAIN SHOWERS OVER SOUTHERN GRAND COUNTY AND
NORTHWEST SAN JUAN COUNTY. DOPPLER RADAR ESTIMATES INDICATE ONE
QUARTER TO ONE HALF INCH OF RAIN HAS FALLEN ACROSS THIS AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE SLOT
CANYONS AND DRY WASHES OR ARROYOS IN CANYONLANDS AND ARCHES NATIONAL
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS OR DRY WASHES AND ARROYOS...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3765 11040 3785 11034 3786 11018 3794 11018
3799 11012 3799 11001 3807 11005 3818 10991
3825 10992 3839 11004 3846 11005 3848 11001
3852 11005 3855 11000 3858 11007 3864 11006
3871 11012 3888 11012 3889 10920 3766 10946
$$
PF313
WGUS75 KGJT 142153
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT SAT JUL 14 2012
UTC019-037-142208-
/O.EXP.KGJT.FF.W.0006.000000T0000Z-120714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
353 PM MDT SAT JUL 14 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN GRAND AND
NORTHERN SAN JUAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 400 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3765 11040 3785 11034 3786 11018 3794 11018
3799 11012 3799 11001 3807 11005 3818 10991
3825 10992 3839 11004 3846 11005 3848 11001
3852 11005 3855 11000 3858 11007 3864 11006
3871 11012 3888 11012 3889 10920 3766 10946
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:39 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 10:39 AM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1039 AM MDT SAT JUL 14 2012 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 352 AM MDT SAT JUL 14 2012 MONSOON MOISTURE WILL CONTINUE SURGING NORTH ACROSS THE FORECAST AREA TODAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. MORNING CONVECTION WILL BE DISSIPATING AFTER SUNRISE...BUT WILL RE-FIRE BY MIDDAY AS CONDITIONS DESTABILIZE ONCE AGAIN. ATTM...NO MAJOR TRIGGER IN OUR AREA TO KICK OFF WIDESPREAD HEAVY RAIN AND SFC HEATING WILL BE KNOCKED BACK A BIT BY EXTENSIVE CLOUD SHIELD TODAY. AS A RESULT...WILL NOT BE ISSUING ANY FLASH FLOOD WATCHES EVEN WITH PRECIPITABLE WATER VALUES EXCEEDING ONE INCH. STILL WILL BE SOMETHING TO MONITOR AS THE DAY PROGRESSES...SHOULD THE CLOUD SHIELD ERODE SUFFICIENTLY AND ALLOW DEEPER CONVECTION TO DEVELOP. STILL EXPECT DECENT COVERAGE OF SHOWERS AND HAVE BOOSTED POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE AREA THIS AFTERNOON. HAVE ALSO SLICED TEMPS BACK A NOTCH WITH DENSER CLOUD COVER AND HIGHER SFC MOISTURE IN PLACE. TONIGHT AND SUNDAY...WITH THE MONSOONAL PLUME DIRECTLY OVERHEAD...SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE SLOW TO DISSIPATE. IN ADDITION TO THE MOISTURE PLUME...A BROAD TROUGH THAT COVERS MUCH OF THE WRN CONUS WILL INCREASE SHEAR. THIS SPEED SHEAR WILL BE IN THE 20-30 KNOT RANGE WITH THE AXIS FROM SE UTAH TO NW COLORADO. THIS WOULD BE FAVORABLE FOR SOME ORGANIZED STRONG PULSE STORMS AND MULTICELLS...EXCEPT IT WILL BE OUT OF PHASE WITH THE DIURNAL CYCLE. AT ANY RATE...SCATTERED SHOWERS MAY PERSIST THROUGH THE NIGHT. SPEED SHEAR WEAKENS A NOTCH BY SUNDAY AFTERNOON...BUT STRONGER THAN NORMAL PULSE STORMS HAVE THE POTENTIAL TO BE GOOD HEAVY RAINERS. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 352 AM MDT SAT JUL 14 2012 AIR MASS REMAINS MOIST SUNDAY NIGHT AND EXPECT SHOWERS WITH EMBEDDED STORMS TO LIVE BEYOND MIDNIGHT. THE AXIS OF THE DEEPEST MOIST LAYER SHIFTS EAST AND WILL BE POSITIONED OVER THE WESTERN SLOPE ON MONDAY AFTERNOON...THEREFORE THE BEST OR STRONGEST CONVECTIVE ACTIVITY WILL BE OVER THE ERN HALF OF THE FORECAST AREA WITH LESS ACTION OVER ERN UTAH. THIS TREND CONTINUES INTO TUESDAY AS THE PACIFIC NORTHWEST TROUGH ATTEMPTS TO MOVE INLAND. CURRENT MODEL DATA INDICATE THAT SOME DRIER AIR REACHES WRN COLORADO. NOT DRY ENOUGH TO SHUT DOWN CONVECTIVE STORMS...BUT REDUCE CAPE VALUES WITH MOST STORMS CONFINED TO THE CENTRAL AND SOUTHERN HIGH COUNTRY. DRYING TREND CONTINUES FROM WEDNESDAY THROUGH THE END OF THE WEEK WITH MOISTURE PLUME SHUNTED EAST. THIS WILL KEEP THE BEST CHANCE OF DIURNALLY DRIVEN CONVECTION OVER THE SAN JUANS AND ALONG THE DIVIDE. TEMPERATURES WILL BE CLIMBING ONCE AGAIN AS THE ATMOSPHERE DRIES OUT WITH READINGS RETURNING TO ABOVE NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1033 AM MDT SAT JUL 14 2012 STILL EXPECT MONSOON MOISTURE TO CONTINUE SURGING NORTHWARD UNABATED OVER THE REGION THROUGH SUNDAY. SEVERAL EMBEDDED DISTURBANCES WITHIN THE SOUTHERLY FLOW WILL CONTINUE TO GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION. DURING THE PERIOD FROM 18Z TODAY TO ROUGHLY 03Z SUNDAY...DAYTIME HEATING COMBINED WITH INCREASED MONSOON MOISTURE WILL GENERATE STRONGER STORMS CAPABLE OF RESULTING IN MVFR CIGS/VSBY AND EVEN LOCALIZED IFR CONDITIONS IN HEAVY RAINFALL. WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE VICINITY OF STRONGER CELLS. MOUNTAINS WILL BE FREQUENTLY OBSCURED AND AIRPORTS IN THE SOUTHERN AND CENTRAL VALLEYS WILL HAVE A GOOD CHANCE OF EXPERIENCING BRIEF PERIODS OF MVFR CIGS AND/OR VSBY IN HEAVY RAIN. CONDITIONS ARE EXPECTED TO IMPROVE BEYOND 03Z SUNDAY WITH SHOWERS BECOMING MORE SCATTERED IN NATURE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC/PF LONG TERM...PF/JDC AVIATION...TGJT
Hazardous weather outlook, Jul 14, 5:10 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 510 AM MDT SAT JUL 14 2012 COZ001>014-017>023-UTZ022>025-027>029-151200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 510 AM MDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO. SMALL HAIL AND WINDS GUSTING TO OVER 40 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL OCCUR WITH THE STRONGEST STORMS. MUD DEBRIS FLOWS AND SUDDEN INCREASES IN WATER IN SMALL CREEKS AND STREAMS WILL BE POSSIBLE THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:32 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 43 min |
| Jul 14, 3:51 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 39 min |
| Jul 14, 4:36 PM MDT | Special Weather Statement | GJT | Uintah | 39 min |
| Jul 14, 5:19 PM MDT | Special Weather Statement | GJT | Daggett | 41 min |
Nearby
Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.